Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 23, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 23, 2004, 2:56 PM CDT for Cotton County, Tillman County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 2:56 PM CDT (19:56 UTC)
- Expired
- Apr 23, 2004, 3:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Cotton County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 29 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 12:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 7.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1004 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 231956 TOROKC OKC033-141-232045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 256 PM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... COTTON COUNTY IN SOUTHWEST OKLAHOMA TILLMAN COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 345 PM CDT * AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST OF GRANDFIELD...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE COOKIETOWN...DEVOL...GRANDFIELD... LOVELAND AND RANDLETT TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3438 9883 3414 9883 3414 9845 3442 9845 $$ SIX
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 23, 11:44 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 23, 11:44 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1144 AM CDT FRI APR 23 2004 A QUICK UPDATE HERE TO ADVISE MEDIA OF A FLOOD WATCH TO BE ISSUED SHORTLY. WATCH WILL COVER GENERALLY THE CENTRAL THIRD OF OKLAHOMA INTO SOUTHWEST OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. SEE COUNTIES INCLUDED AT THE BOTTOM OF THIS PRODUCT. MAIN THREAT WILL BE LATE THIS AFTERNOON AND EVENING GENERALLY SOUTH OF I-40 SPREADING NORTH OF I40 TONIGHT. 32 1130 AM CDT FRI APR 23 2004 .DISCUSSION... WARM FRONT CONTINUES TO LIFT NORTH AND EXTENDS FROM NEAR CROWELL TO KFDR TO SEMINOLE LATE THIS MORNING. THUNDERSTORMS HAVE SKIRTED THE NORTHERN EDGE OF OKLAHOMA BUT MOSTLY REMAIN IN KANSAS SO FAR. HAVE ALSO HAD SCATTERED LIGHT SHOWERS OVER THE ENTIRE AREA THIS MORNING... BUT THERE ARE SIGNS OF SLOWLY INCREASING INTENSITY NEAR DUNCAN PER LATEST RADAR TRENDS. EXPECT CONVECTION TO CONTINUE TO INCREASE DURING THE AFTERNOON. WILL UPDATE ZONES TO ACCOUNT FOR THE NORTH-MOVING WARM FRONT... INCREASING TEMPERATURES AND IN THE MID-SOUTH ZONE AND KEEPING SOUTHEAST WINDS OVER A LARGER AREA OF THE SOUTH. HEAVY RAINFALL STILL LOOKS LIKE A GOOD BET IN SOME AREAS THIS AFTERNOON. .26. -------------- 347 AM CDT FRI APR 23 2004 .DISCUSSION... POTENT WX SYSTEM OVER THE SRN ROCKIES THIS MORNING WILL BE IMPACTING THE FA THE NEXT 24 TO 48 HOURS. QSTNRY SFC FRONT EXTENDS FROM SERN OK INTO WRN N TX THIS MORNING AND THIS FEATURE IS NOT EXPECTED TO MOVE MUCH DURING THE DAY. MOIST AIR WILL CONTINUE TO FLOW NWD INTO THE FRONTAL ZONE TODAY. WITH SOME BREAKS IN THE CLOUDS IN SRN OK/N TX AMS EXPECTED TO BECOME INCREASINGLY UNSTABLE BY AFTN. WIND FIELDS WILL BE INCREASING AS MID LVL SYS OVER THE ROCKIES ADVANCES EWD. EXPECT SVR STORMS TO DEVELOP BY MID AFTN IN THE VCNTY OF THE SFC BNDRY AS PER SWODY1. WIDESPREAD SHOWERS AND TSTMS EXPECTED TO DEVELOP NORTH OF THE FRONT LATER TODAY AND THROUGH TONIGHT WITH STG ISENT LIFT DVLPG. COULD STILL SEE SOME SEVERE HAIL PRODUCERS WELL NORTH OF THE SFC BOUNDARY. HEAVY RAIN IS ALSO A THREAT...ESP TONIGHT AS LIFT INCREASES ALONG AND JUST NORTH OF THE FRONT. WILL NOT GO WITH FLOOD WATCH ATTM DUE TO UNCERTAINTY OVER WHERE HEAVY RAIN WILL BE FOCUSED BUT LATER SHIFTS MAY NEED TO ISSUE FLOOD WATCH AS AREA OF CONCERN BECOMES BETTER DEFINED. HVY RAIN/SEVERE WX THREAT SHIFTS INTO ERN PARTS OF THE FA SATURDAY AS UPR SYS BEGINS TO OPEN UP AND LIFT NEWD AND SFC FNT PUSHES SLOWLY EWD. SYSTEM FINALLY CLEARS THE AREA SUNDAY WITH PLEASANT WX EXPECTED THROUGH AT LEAST MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 55 65 49 / 80 90 80 30 HOBART OK 64 52 64 48 / 80 90 60 10 WICHITA FALLS TX 76 58 66 50 / 70 90 70 30 GAGE OK 54 46 58 44 / 80 70 30 10 PONCA CITY OK 63 53 63 47 / 80 90 80 30 DURANT OK 81 65 71 53 / 60 70 80 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH LATE THIS AFTN AND TNGT ZNS 07-08-12-13-18>20-23>32-35-37>42-44>46-50 TX...FLOOD WATCH LATE THIS AFTN AND TNGT ZNS 85-86-88>90 && 2
Hazardous weather outlook, Apr 23, 12:09 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK
TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER OF WESTERN
NORTH TEXAS AND MUCH OF OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO PAULS VALLEY OKLAHOMA TO DURANT OKLAHOMA. THE
SLIGHT RISK AREA IS NORTH OF THE MODERATE RISK AND COVERS THE
REMAINDER OF THE AREA.
TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE QUARTERS AND WINDS TO 70 MPH
ARE EXPECTED.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.
DISCUSSION...
A WARM FRONT CONTINUES TO MOVE SLOWLY NORTH ACROSS WESTERN NORTH
TEXAS AND SOUTHERN OKLAHOMA AND EARLY THIS AFTERNOON EXTENDS FROM
NEAR CROWELL TEXAS TO FREDERICK AND SEMINOLE OKLAHOMA. THE AIRMASS
TO THE SOUTH OF THIS BOUNDARY IS QUITE UNSTABLE. SOME OF THIS
UNSTABLE AIR IS MOVING ABOVE THE WARM FRONT AND SHOWERS AND
THUNDERSTORMS DEVELOPED IN NORTHERN OKLAHOMA THIS MORNING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON. ACROSS NORTHERN OKLAHOMA... THESE THUNDERSTORMS WILL
REMAIN ELEVATED OVER THE SHALLOW COOL AIR NORTH OF THE FRONT... BUT
WILL STILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE
SIZE OF QUARTERS. FARTHER SOUTH... THE INSTABILITY AND WIND SHEAR
WILL SUPPORT SUPERCELL THUNDERSTORMS NEAR AND SOUTH OF THE WARM
FRONT. THUNDERSTORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING
LARGER HAIL IN ADDITION TO DAMAGING WINDS AND ISOLATED TORNADOES
WILL BE POSSIBLE.
ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT. A FLASH FLOOD WATCH
IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.
THUNDERSTORMS RETURN TO THE FORECAST NEXT THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
26In the hours before
Local storm report, Apr 23, 2:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 5 S TALOGA 35.97N 98.96W
04/23/2004 0.88 INCH DEWEY OK LAW ENFORCEMENT
COUNTY SHERIFFS OFFICE REPORTED HAIL COVERED US HIGHWAY
183.
&&
KTLocal storm report, Apr 23, 2:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 4 SE SEILING 36.11N 98.87W
04/23/2004 0.88 INCH DEWEY OK AMATEUR RADIO
HAIL 6 INCHES DEEP ON US HIGHWAY 270.
&&
KTSpecial weather statement, Apr 23, 2:32 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 232 PM CDT FRI APR 23 2004 OKZ015-231945- DEWEY OK- 232 PM CDT FRI APR 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY. STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN CAMARGO AND OAKWOOD AT 232 PM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. THE STORM THAT PROMPTED THE EARLIER WARNING HAS MOVED INTO MAJOR COUNTY. CMS
Local storm report, Apr 23, 2:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
234 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 E DAVIDSON 34.24N 98.99W
04/23/2004 0.88 INCH TILLMAN OK AMATEUR RADIO
&&
KTLocal storm report, Apr 23, 2:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 3 S ORION 36.17N 98.78W
04/23/2004 1.00 INCH MAJOR OK PUBLIC
0234 PM HAIL 3 S ORION 36.17N 98.78W
04/23/2004 1.00 INCH MAJOR OK PUBLIC
0236 PM HAIL 2 S HOLLISTER 34.31N 98.87W
04/23/2004 1.00 INCH TILLMAN OK PUBLIC
&&
KTSpecial weather statement, Apr 23, 2:47 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 247 PM CDT FRI APR 23 2004 OKZ038-044-232000- COMANCHE OK-COTTON OK- 247 PM CDT FRI APR 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND COTTON COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF DEVOL AT 247 PM CDT...MOVING EAST AT 15 MPH. THIS STORM WILL TRACK INTO WESTERN PARTS OF COTTON COUNTY AND NORTHERN COMMANCHE COUNTY DURING THE NEXT HALF HOUR. PEOPLE IN COMANCHE AND COTTON COUNTIES...INCLUDING THE CITY OF LAWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SIX
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 45 min |
| Apr 22, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 47 min |
| Apr 22, 11:40 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 35 min |
| Apr 23, 12:24 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 51 min |
| Apr 23, 1:56 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 34 min |
| Apr 23, 1:57 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 48 min |
| Apr 23, 2:04 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major | 26 min |
| Apr 23, 2:27 PM CDT | Severe Thunderstorm Warning | OUN | Major | 48 min |
| Apr 23, 2:43 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| Apr 23, 3:15 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major | 45 min |
| Apr 23, 3:19 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 41 min |
| Apr 23, 3:44 PM CDT | Tornado Warning | OUN | Cotton | 46 min |
| Apr 23, 3:50 PM CDT | Severe Thunderstorm Warning | OUN | Major | 40 min |
| Apr 23, 3:54 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 51 min |
| Apr 23, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Stephens | 47 min |
| Apr 23, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield | 35 min |
| Apr 23, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 46 min |
| Apr 23, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 31 min |
| Apr 23, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| Apr 23, 4:52 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Apr 23, 5:11 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 49 min |
| Apr 23, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 30 min |
| Apr 23, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 37 min |
| Apr 23, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 48 min |
| Apr 23, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 45 min |
| Apr 23, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 33 min |
| Apr 23, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 52 min |
| Apr 23, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 17 min |
| Apr 23, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| Apr 23, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 47 min |
| Apr 23, 6:33 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 27 min |
| Apr 23, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 23 min |
| Apr 23, 6:50 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 40 min |
Nearby
Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.